Arizona, 2018

Damaging Wind in Arizona, July 26, 2018

July 26, 2018 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms moved southwest off the Mogollon Rim and eventually developed over Cochise County. One storm produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved southwest off the Mogollon Rim and eventually developed over Cochise County. One storm produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 26, 3:20 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 26, 3:20 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
320 PM MST Thu Jul 26 2018

.SYNOPSIS...As high pressure moves to the northwest, temperatures
will fall back to normal levels over the next few days. An
increase in moisture will bring a better chance of thunderstorms
Friday into early next week. Some storms will generate heavy rain
and strong winds.

&&

.DISCUSSION...The strong high that brought record heat to the area
earlier this week continues to weaken and shift west and northwest
of our area this afternoon. The resulting northeasterly flow and
organized outflows are guiding storms off the Mogollon Rim and
southern White Mountains toward valley locations, but unfavorable
surface based and mixed layer convective inhibition is still
expected to be difficult to overcome. Best storm chances should
remain east of Tucson. Temperatures are down as expected, but
still several degrees above average.

The increasing easterly component to our flow will once again
bring us a period where storm flow and structure is enhanced.
Initial upstream 700-500mb moisture is favorable, but it may start
to struggle with some dry air intrusion from the northeast by the
middle of next week unless we can convince the high to
reconsolidate near the 4-corners region instead of northwest of
our area. GEFS plumes suggest precipitable water values back up
to around 1.6+ inches Friday night with elevated levels into the
weekend. By Monday night the operational GFS still has
precipitable water well above average (suggesting 1.7 inches), but
this is not supported by GEFS plumes or ensemble means. So we'll
go with the elevated thunderstorm coverage Friday afternoon
through the weekend, but slow things down to climatology by
Tuesday or Wednesday.

&&

.AVIATION...Valid through 28/00Z.
SCT-BKN clouds at 8k-12k ft AGL with SCT-BKN clouds AOA 20k ft AGL
through the evening. Isolated to scattered -TSRA/-SHRA are expected
this afternoon and evening mainly east and south of KTUS. SFC wind
NWLY at 10-16 kts with gusts to 25 kts through 27/04Z before
becoming light and terrain driven overnight. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms this evening
mainly east and south of Tucson. A better flow pattern will allow
for an increase of thunderstorm chances Friday and into the weekend.
Aside from the breeziness across the area for the rest of this
evening, 20-foot winds will be terrain driven and generally under 15
mph. An exception will be in and around thunderstorms where gusty
outflow winds will be likely.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/Pegram

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 26, 3:22 PM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
322 PM MST THU JUL 26 2018

AZZ509-510-262245-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
322 PM MST THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM COUNTY UNTIL
345 PM MST...

At 321 PM MST, Doppler radar was tracking a strong thunderstorm 29
miles east of San Carlos, or 36 miles northwest of Safford, moving
south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arsenic Tubs.

LAT...LON 3345 11009 3344 10985 3317 10980 3321 11014
TIME...MOT...LOC 2221Z 010DEG 17KT 3331 10995

JKP
Special weather statement, Jul 26, 3:28 PM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
328 PM MST THU JUL 26 2018

AZZ509-510-262315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
328 PM MST THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 415
PM MST...

At 328 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Safford, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Safford, Thatcher, Pima, Solomon, Fort Thomas and Swift Trail
Junction.

LAT...LON 3314 10988 3304 10954 3268 10946 3286 11014
TIME...MOT...LOC 2228Z 000DEG 15KT 3300 10974

GL
Special weather statement, Jul 26, 3:49 PM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
349 PM MST THU JUL 26 2018

AZZ509-262315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
349 PM MST THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENLEE COUNTY
UNTIL 415 PM MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm just
northeast of Duncan, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Duncan and Franklin.

LAT...LON 3260 10919 3281 10915 3285 10905 3259 10905
TIME...MOT...LOC 2248Z 355DEG 10KT 3278 10907

KD
Special weather statement, Jul 26, 4:25 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
425 PM MST THU JUL 26 2018

AZZ509-270000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
425 PM MST THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENLEE COUNTY
UNTIL 500 PM MST...

At 424 PM MST, Doppler radar was tracking a strong thunderstorm near
Duncan, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Duncan and Franklin.

LAT...LON 3256 10920 3272 10918 3276 10905 3257 10905
TIME...MOT...LOC 2324Z 006DEG 12KT 3270 10909

KD
Special weather statement, Jul 26, 4:56 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
456 PM MST THU JUL 26 2018

AZZ509-270030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
456 PM MST THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
530 PM MST...

At 456 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of San Carlos, or 26 miles east of Globe, moving south at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of northwestern
Graham County but outflow winds could affect Highway 70 east of
Peridot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3342 11026 3327 11026 3327 11045 3339 11043
      3340 11040 3340 11036 3341 11035 3343 11032
TIME...MOT...LOC 2356Z 011DEG 11KT 3335 11034

KD
Special weather statement, Jul 26, 5:38 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
538 PM MST THU JUL 26 2018

AZZ508-511-512-270130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and
Pinaleno Mountains including Mount Graham-
538 PM MST THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 630
PM MST...

At 537 PM MST, Doppler radar was tracking numerous thunderstorms and
a strong outflow boundary pushing southwest across eastern Cochise
County.

Wind gusts of 50 mph and blowing dust will be possible with these
storms and outflow boundary.

Locations impacted include...
Willcox, Bowie, Chiricahua National Monument, Rucker Canyon, Kansas
Settlement, Mcneal, Sunizona, I-10 At Milepost 355, Portal, San
Simon, Elfrida, Pearce-Sunsites and Paradise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3144 10976 3241 10986 3241 10905 3159 10909
TIME...MOT...LOC 0037Z 031DEG 22KT 3222 10955

GL

The radar

The Tucson radar (KEMX), 108 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 26, 7:15 PM MST
Where
Cochise County, 0.91 mi SW of (Dug)bisbee Douglas
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.460, -109.610

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774605.